Zerit and Videx together?
Oct 26, 2003
It has been reported that the usage of zerit and videx caused fatal liver failure in patients. Why then do some doctors prescribe these two together then?
Response from Dr. Young
Gary, thank you for your question.
You're correct that the combination of d4T (Zerit) and ddI (Videx) can cause excess toxicity. This includes the very rare, but very, very serious complication of lactic acidosis (the "liver failure" that you describe).
As such, the combination should really never be used for therapy naive persons, since there are so many other safer, and proven options (the DHHS guidelines mention AZT/3TC, tenfovir/3TC or d4T/3TC). That said, there are the rare situation where this might be the only viable nucleoside combo that can be used, particulary in treatment-experienced persons (I have a couple in my clinic); furthermore, in less enlightened days, this was the prefered backbone to treat persons who had failure of AZT/3TC-- there are some patients who got started on d4T/ddI in those days, who remain well and doing fine (under the philosophy of "aint-broke-don't-fix").
Overall, these points illustrate the balance between potential benefit and potential harm that we exercise every time that we write a prescription. We've learned more with increasing experience with medications; d4T/ddI is a once-popular regimen backbone that should only rarely be used anymore. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Can You Use For Burning Vaginal Neuropathy?
- What Type Of Doctor Specializes In The Treatment Of Herpes?
- What Pills Can You Take To Get Rid Of Bacterial Vaginosis Or A Yeast Infection?
- What Can You Do To Make A Person More Comfortable Who Has Shingles?
- What Is The Physical Appearance Of Syphilis?
- Symptoms Of Chlamydia After Treatment
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.